1. mollypearce888

    mollypearce888 Registered User

    Jan 30, 2016
    5
    end of life desicions



    my grandmother has been diagnosed with vascular dementia for about 4 years and it currently in the later stages of the disease. she is unable to walk, stand or feed herself (basically she is unable to do anything) and is currently in bed all of the time due to pressure sores. a couple of weeks ago the home where she is asked me and my family about end of life care, we all have decided to put on her records for a natural death order.
    After visiting the GP earlier on this week he has informed us that he thinks she just has weeks left to live and has come to a decision to stop all of the medications that she is currently taking these are.
    - her Alzheimer's medication
    - warfarin
    one thing that does concern me is that they are stopping the warfarin all of a sudden and my worst fear is that she could have a blood clot in her brain and have a stroke. Is this safe? I know that she is in the later stages of dementia and can understand that she is not going to live forever and I also know that GP practices will only do what's best for the patients needs.
    I would really like to know how long my grandmother is going to suffer like this for, and I know the most upsetting thing is know body can give me an exact answer.

    just posting this In search for anyone that has been through this before or is experiencing it.
    many thanks
     
  2. CJinUSA

    CJinUSA Registered User

    Jan 20, 2014
    1,127
    eastern USA
    Hi there. I'm sorry. This is a hard place to be in. I'm not a medical doctor. Warfarin, being a blood thinner, probably stays in the system for awhile. So I don't think the risk of stroke would be there for the first week or so. Most doctors think that using drugs in the end-stage can inhibit the natural processes that are trying to take over the patient's body. One doctor who wrote a book called Being Mortal suggests that taking away the drugs is a good move if you would like your loved one to go out with as little struggle as possible. Your grandmother will not likely suffer any *more* without the drugs. If you think you want her on them, however, ask someone to get the doctor to explain his thinking behind removing the drugs. In the end, whoever has the power of attorney over health matters is the decision-maker - more than the doctor, that is. I'm sorry you are having to witness this.
     
  3. janetlynn

    janetlynn Registered User

    Jul 22, 2012
    107
    England
    Hi Molly,

    I am so sorry to hear about your Grandmother.
    Is she eating or is she just on fluids?
    It does sound as though she is coming to the end of her life. She sounds as if she has no quality of life at all. Laying in bed with bed sores which must be painful. I would not worry about the GP withdrawing all her medication, as it sounds as if her body does not need them now, and at this stage I doubt that they would work anyway. One thing I would like to suggest is, could you ask her GP if he can prescribe liquid paracetamol? This should help with the pain from her bedsores.

    Take care,

    Janet.
     
  4. tigsmum

    tigsmum Registered User

    Jan 26, 2011
    76
    Leics
    Hello Molly,
    My husband has also had his Warfarin (which he has taken for 20 years) withdrawn about 3 months ago and I also queried the possibility of that triggering a stroke or heart attack. The doctors at the practice used by his NH are wonderful and discuss everything with me and take my views into account at every turn. They explained to me that rather than the Warfarin regulating the INR its the Warfarin that CAUSES the fluctuations and that once it was stopped his INR would revert to "normal". I've probably not explained that very well but it made complete sense to me when the doctor explained.
    He has also has his ICD switched off because, should he die, it would continue to shock him until either the battery dies or a technician from the hospital can visit to switch it off. This is something that had never occurred to me and I can't think of anything more awful.
    I was told in November that he is now in the end of life stage. An EOL care plan and meds are in place and he is monitored every 15 mins. He has been unable to communicate at all for a couple of years but was able to wander around the home and enjoyed his food. He can now no longer stand is unable to feed himself and spends most of his time fast asleep in bed.
    As many people have said, although we dread losing our LO it's almost worse to think of them dragging on in this stage for several months.
    Commiserations to everyone else in this awful situation. Hateful illness !!
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.